Kansas, 2003

Heat in Kansas, August 24 to 28, 2003

August 24 to 28, 2003 · NWS EAX · 3 events in 3 counties and zones

High temperatures and humidities caused heat indices to reach the 105 degree range.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

High temperatures and humidities caused heat indices to reach the 105 degree range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 24, 12:50 AM CST, 12 hours 10 minutes earlier.

Area forecast discussion, Aug 24, 12:50 AM CST, 12 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
150 AM CDT SUN AUG 24 2003

MOISTURE IMAGERY INDICATES THE UPPER RIDGE SQUARELY CENTERED OVER
THE CWA EARLY THIS MORNING. MODELS CONTINUE TO INDICATE LITTLE
MOVEMENT THE NEXT COUPLE OF DAYS WITH ONLY SLIGHT WEAKENING EARLY
NEXT WEEK. TEMPERATURES WILL BEGIN TO RISE THE NEXT COUPLE OF DAYS
AS THE H8 THERMAL RIDGE WILL BE LOCATED FROM NW KANSAS TO IA WITH
THE WARMEST TEMPERATURES ACROSS THE WEST CENTRAL AND NW ZONES TODAY.
BELIEVE THE ETA IS TOO FAST IN WARMING THE H8 TEMPERATURES ACROSS
NORTH CENTRAL MO THIS AFTERNOON. H8 TEMPERATURES TO WARM A LITTLE MORE ON
MONDAY DUE TO COMPRESSIONAL WARMING IN ADVANCE OF A WEAK FRONT
MOVING SOUTH ACROSS IOWA AND NEBRASKA. TEMPERATURES HANDLED WELL BY
PREVIOUS ZONES.

AS FAR AS ADVISORIES ARE CONCERNED...FORECASTED H8 TEMPERATURES ARE
SLIGHTLY COOLER THAN PREVIOUSLY PROJECTED FOR TODAY AND APPEAR
REASONABLE CONSIDERING TEMPERATURES WERE A LITTLE COOLER THAN
PROJECTED YESTERDAY. BOUNDARY LAYER WINDS STILL HAVE A RELATIVELY
COOL EAST TO SOUTHEAST TRAJECTORY WHICH MAY ALSO BE DELAYING THE
HIGH HEAT ALSO. REGARDLESS...AIR MASS RATHER DRY...THUS MAY HAVE
TUFF TIME MEETING ADVISORY CRITERIA IN ADVISORY AREA THIS AFTERNOON.
DESPITE THE ABOVE REASONING...CLOSE ENOUGH NOT TO DROP ADVISORY AND
WILL NOT DROP. WILL NOT ADD ANY OTHER ZONES TO THE ADVISORY AT THIS
TIME...ALTHOUGH MAY NEED TO ADD ADDITIONAL COUNTIES TO THE ADVISORY
AREA ON MONDAY...ALTHOUGH IT IS QUESTIONABLE AT THIS TIME AS THE
MOISTURE RETURN MAY BE DELAYED UNTIL MONDAY NIGHT OR TUESDAY. GRIDS
INDICATED THAT MOISTURE RETURN IS SLOW. IT IS LIKELY THAT IT WILL BE
TUESDAY BEFORE MOISTURE IS DEEP ENOUGH TO HAVE ANY MAJOR INFLUENCE
ON HEAT INDICES.

AS FAR AS PRECIPITATION CHANCES...THE ETA MOVES THE WEAK FRONT INTO
THE EXTREME NORTHERN ZONES LATE MONDAY NIGHT AND INTO THE CWA ON
TUESDAY. THE AVN IS CONSIDERABLE FURTHER NORTH IN IOWA AND NEBRASKA.
CONSIDERING THE STRENGTH OF THE RIDGE...BELIEVE THE ETA IS LIKELY
TOO FAR SOUTH. HOWEVER...WILL MAINTAIN A SLIGHT CHANCE OF
THUNDERSTORMS ACROSS THE NORTH LATE MONDAY AND TUESDAY ON THE SMALL
PROBABILITY THAT THE ETA IS CORRECT.

DB

300 PM...

EARLY AFTERNOON SATELLITE IMAGERY AND UPPER AIR ANALYSIS SHOW
SUBTROPICAL RIDGE...CENTERED OVER LOWER MO RIVER VALLEY...DOMINATING
WEATHER PATTERN ACROSS MUCH OF CONUS. SURFACE ANALYSIS SHOWS HIGH
PRESSURE CENTERED OVER GREAT LAKES REGION WITH RIDGE AXIS EXTENDING
ACROSS MID MS INTO LOWER MO RIVER VALLEY. DRY AIR (SURFACE DEW
POINTS IN THE MID 50S) ASSOCIATED WITH THIS RIDGE IS IN PLACE ACROSS
MUCH OF FORECAST AREA...AND COMBINED WITH PROXIMITY OF UPPER RIDGE
AXIS HAS ALLOWED FOR CLEAR SKIES THIS AFTERNOON.

CENTER OF UPPER RIDGE IS PROGGED TO SLOWLY MIGRATE AROUND LOW MO
RIVER VALLEY/OZARKS/SOUTHERN PLAINS THROUGH EARLY NEXT WEEK. 850MB
THERMAL RIDGE...CURRENTLY IN PLACE ACROSS NORTHERN PLAINS...IS
FORECAST TO BUILD SOUTHWARD ACROSS FORECAST AREA SUNDAY...AND REMAIN
IN PLACE THROUGH AT LEAST MONDAY. EXPECT MAX TEMPS AT OR ABOVE 100
ACROSS WESTERN THIRD OF AREA SUNDAY...THEN SPREAD ACROSS ALL BUT
NORTHEASTERN ZONES MONDAY. ALTHOUGH DEW POINTS WILL ONCE AGAIN MIX
INTO THE LOW 60S IN MOST LOCATIONS DURING THE AFTERNOON HOURS...HEAT
INDICES WILL STILL EXCEED 105 DEGREES DURING MUCH OF THE AFTERNOON
ACROSS WEST CENTRAL/SOUTHWEST ZONES. THUS HAVE GONE AHEAD AND ISSUED
HEAT ADVISORY THROUGH MONDAY FOR AREAS ALONG/SOUTHWEST OF A KMCI TO
KSZL LINE. THIS ADVISORY WILL LIKELY NEED TO BE EXPANDED FURTHER
EAST FOR MONDAY.

SEAMAN

FOR NEXT WEEK...TEMPERATURES LOOK TO REMAIN WELL ABOVE NORMAL
THROUGH AT LEAST THURSDAY. MID RANGE MODELS HAVE BACKED OFF ON THE
STRENGTH OF THE SHORT WAVES MOVING THROUGH SOUTHERN CANADA AND
THE NORTHERN PLAINS EARLY NEXT WEEK...LEAVING THE PERSISTENT HOT
RIDGE IN PLACE. AS A RESULT I HAVE PUSHED TEMPS UP THROUGH THURSDAY
A DEGREE OR TWO. CURRENT MODEL TRENDS SUGGEST THAT OUR NEXT CHANCE
FOR ANY COOLER WEATHER WILL ARRIVE IN KANSAS AND MISSOURI NEXT
FRIDAY...AS A WEEK FRONT TRIES TO SETTLE THROUGH PLAINS. FRIDAYS
FRONTAL PASSAGE COULD SPARK SOME THUNDERSTORMS...BUT I AM NOT
CONFIDENT ENOUGH IN TIMING ...OR IN THE STRENGTH...TO PUT ANYTHING
MORE THAN A SLIGHT CHANCE IN THE GRIDS.

CUTTER

.EAX...
KS...HEAT ADVISORY UNTIL 800 PM CDT MONDAY FOR ZONES KSZ057...
KSZ060...KSZ103>105.

MO...HEAT ADVISORY UNTIL 800 PM CDT MONDAY FOR ZONES MOZ028>029...
MOZ037...MOZ043>044...MOZ053>054.
Hazardous weather outlook, Aug 24, 11:55 AM CST, 1 hour 5 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-251100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1255 PM CDT SUN AUG 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HEAT ADVISORY IS IN EFFECT FOR WEST CENTRAL MISSOURI AS WELL AS
EXTREME EAST CENTRAL KANSAS FOR THIS AFTERNOON THROUGH MONDAY
EVENING. TEMPERATURES ARE EXPECTED TO EXCEED 100 WITH HEAT INDICES
AROUND 105.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

VERY HOT TEMPERATURES WILL CONTINUE ON MONDAY...WITH THE HOT
TEMPERATURES CONTINUING THROUGH AT LEAST MID-WEEK. HEAT INDICES ON
MONDAY WILL RANGE FROM 100 TO 105.

ON FRIDAY...A COLD FRONT WILL BRING THE CHANCE OF THUNDERSTORMS TO
THE ENTIRE OUTLOOK AREA.  SOME OF THESE STORMS MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR HTTP://WEATHER.GOV.

LVQ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heat. Local standard time, as filed.

Heat, Johnson

When
August 24, 1:00 PM CST to August 28, 8:00 PM CST
Where
Johnson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.884, -94.822 (the zone’s center; the record gives no point)

Heat, Leavenworth

When
August 24, 1:00 PM CST to August 28, 8:00 PM CST
Where
Leavenworth forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.199, -95.038 (the zone’s center; the record gives no point)

Heat, Wyandotte

When
August 24, 1:00 PM CST to August 28, 8:00 PM CST
Where
Wyandotte forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.115, -94.764 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333786, 5333787, 5333788.